Advertisement

Pharmacy World & Science

, Volume 31, Issue 5, pp 538–541 | Cite as

Acute hemolysis after receiving oxaliplatin treatment: a case report and literature review

  • Jiun-I Lai
  • Wei-Shu WangEmail author
Case Report

Abstract

Objective To report a case of immune mediated hemolysis occurring after oxaliplatin infusion in a patient with rectal cancer. Case summary We report a 69 year old male patient who presented with acute onset anemia after infusion of oxaliplatin as chemotherapy. A positive direct Coombs test and good response to steroids treatment underlined the diagnosis of immune related hemolytic anemia. The patient was switched to irinotecan-based chemotherapy regimen for further treatment. Discussion To our knowledge, there has been less than 10 cases of hemolysis occurring after oxaliplatin treatment in the medical literature. In all cases, immune mediated hemolysis has been proven with a positive coombs test. As oxaliplatin based chemotherapy regimen has become a standardized first line treatment for metastatic colorectal adenocarcinoma, this phenomenon warrants a higher level of physician awareness. Conclusions Oxaliplatin related hemolytic anemia is a rare reported phenomenon. Patient under oxaliplatin treatment presenting with sudden hemoglobin decrease should prompt further investigation of hemolysis.

Keywords

Colorectal cancer Hemolytic anemia Oxaliplatin 

Notes

Funding

None

Conflicts of interest statement

None

References

  1. 1.
    Gundling F, Tiller M, Fuchs M, Schepp W. Immune-mediated hemolytic anemia under oxaliplatin. Z Gastroenterol. 2008;46(7):695–9. doi: 10.1055/s-2007-963721.CrossRefPubMedGoogle Scholar
  2. 2.
    Santodirocco M, Lombardi V, Fesce C, Palumbo G, Capalbo S, Landriscina M. Life-threatening oxaliplatin-induced acute thrombocytopenia, hemolysis and bleeding: a case report. Acta Oncol. 2008;47(8):1602–4. doi: 10.1080/02841860801978913.CrossRefPubMedGoogle Scholar
  3. 3.
    Cobo F, De Celis G, Pereira A, Latorre X, Pujadas J, Albiol S. Oxaliplatin-induced immune hemolytic anemia: a case report and review of the literature. Anticancer Drugs. 2007;18(8):973–6.PubMedGoogle Scholar
  4. 4.
    Noronha V, Burtness B, Murren J, Duffy TP. Oxaliplatin induces a delayed immune-mediated hemolytic anemia: a case report and review of the literature. Clin Colorectal Cancer. 2005;5(4):283–6. doi: 10.3816/CCC.2005.n.041.CrossRefPubMedGoogle Scholar
  5. 5.
    Koutras AK, Makatsoris T, Paliogianni F, Kopsida G, Onyenadum A, Gogos CA, et al. Oxaliplatin-induced acute-onset thrombocytopenia, hemorrhage and hemolysis. Oncology. 2004;67(2):179–82. doi: 10.1159/000081006.CrossRefPubMedGoogle Scholar
  6. 6.
    Chen VM, Thrift KM, Morel-Kopp MC, Jackson D, Ward CM, Flower RL. An immediate hemolytic reaction induced by repeated administration of oxaliplatin. Transfusion. 2004;44(6):838–43. doi: 10.1111/j.1537-2995.2004.03111.x.CrossRefPubMedGoogle Scholar
  7. 7.
    Hofheinz RD, Nguyen XD, Buchheidt D, Kerowgan M, Hehlmann R, Hochhaus A. Two potential mechanisms of oxaliplatin-induced haemolytic anaemia in a single patient. Cancer Chemother Pharmacol. 2004;53(3):276–7. doi: 10.1007/s00280-003-0731-8.CrossRefPubMedGoogle Scholar
  8. 8.
    Sørbye H, Bruserud Y, Dahl O. Oxaliplatin-induced haematological emergency with an immediate severe thrombocytopenia and haemolysis. Acta Oncol. 2001;40(7):882–3. doi: 10.1080/02841860152703553.CrossRefPubMedGoogle Scholar
  9. 9.
    Dahabreh I, Tsoutsos G, Tseligas D, Janinis D. Hemolytic uremic syndrome following the infusion of oxaliplatin: case report. BMC Clin Pharmacol. 2006;6:5.CrossRefPubMedPubMedCentralGoogle Scholar
  10. 10.
    Salama A. Drug-induced immune hemolytic anemia. Expert Opin Drug Saf. 2009;8(1):73–9. doi: 10.1517/14740330802577351.CrossRefPubMedGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2009

Authors and Affiliations

  1. 1.Department of MedicineNational Yang-Ming University HospitalYilanTaiwan
  2. 2.National Yang-Ming University School of MedicineNational Yang-Ming University HospitalYilanTaiwan

Personalised recommendations